Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 232, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 15, 2019, 8:58 PM CDT for 4 counties in Kansas. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2019, 8:58 PM CDT (01:58 UTC)
- Expired
- Aug 15, 2019, 9:19 PM CDT
- In force
- 21 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Jefferson County, KS, Pottawatomie County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:51 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Aug 15, 6:10 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1479 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1268 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 261 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 19.6
The text
As transmitted.
451
WUUS53 KTOP 160158
SVRTOP
KSC085-087-149-177-160245-
/O.NEW.KTOP.SV.W.0232.190816T0158Z-190816T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
858 PM CDT Thu Aug 15 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Jefferson County in northeastern Kansas...
Shawnee County in east central Kansas...
East central Pottawatomie County in northeastern Kansas...
Southern Jackson County in northeastern Kansas...
* Until 945 PM CDT.
* At 857 PM CDT, a severe thunderstorm was located near Delia, moving
southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Topeka, Rossville, Tecumseh, St. Marys, Silver Lake, Auburn,
Meriden, Hoyt, Emmett, Delia, Willard, Pauline, Perry Lake,
Grantville and Potawatomi Reservation.
This includes the following highways...
Interstate 70 between mile markers 346 and 355.
Kansas Turnpike between mile markers 172 and 184.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Kansas.
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3896 9565 3890 9587 3901 9595 3910 9595
3911 9597 3911 9600 3912 9601 3913 9599
3912 9603 3929 9615 3943 9595 3916 9541
TIME...MOT...LOC 0157Z 321DEG 31KT 3926 9601
HAIL...1.25IN
WIND...60MPH
$$
Laflin1 follow-up statement
298
WWUS53 KTOP 160219
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
919 PM CDT Thu Aug 15 2019
KSC085-087-149-177-160229-
/O.CAN.KTOP.SV.W.0232.000000T0000Z-190816T0245Z/
Jefferson-Shawnee-Pottawatomie-Jackson-
919 PM CDT Thu Aug 15 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JEFFERSON...
SHAWNEE...EAST CENTRAL POTTAWATOMIE AND SOUTHERN JACKSON COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Topeka.
LAT...LON 3896 9565 3890 9587 3901 9595 3910 9595
3911 9597 3911 9600 3912 9601 3913 9599
3912 9603 3929 9615 3943 9595 3916 9541
TIME...MOT...LOC 0218Z 321DEG 31KT 3911 9585
$$
LaflinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:06 PM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 15, 6:06 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Topeka KS 606 PM CDT Thu Aug 15 2019 ...AVIATION UPDATE... .SHORT TERM...(This evening through Friday night) Issued at 250 PM CDT Thu Aug 15 2019 Convective trends and intensities are the main challenges. Mesoscale- convective system continues to impact northern portions of the area in seasonally-strong west-northwest flow aloft with continued 850 mb southwest winds around 20 knots keeping some higher theta-e air ingest in place. Outflow boundary from this convection was bisecting the CWA from west to east with well-mixed and moisture-rich boundary layer air pushing north-northwest into it. Latest analysis indicates at least modest ML CIN persists but strong convergence was leading to some 19Z cumulus development in central Kansas with ML CAPE near 3500 J/kg. Short-range guidance continues to struggle with ongoing precipitation most solutions point to some redevelopment in the next several hours. Hard to get too precise with location and timing but expect at least isolated convection to develop by 00Z near the boundary and push east to southeast into the evening. The developing nocturnal low-level jet will increase already strong shear for a environment very supportive of supercells into the evening, with their persistence at least partially moderated by the orientation of the boundary, with continues to alter with time. All modes of severe weather will be possible into at least 03Z with a slowly- destabilizing boundary layer likely leading to decreasing potential overnight. The decreasing trend will also be aided by a shortwave trough pushing east into the upper Mississippi Valley, bringing a reinforcing boundary into northern Kansas. The eventual location of this boundary will be a key player in thunderstorm activity for Friday afternoon and evening. Most guidance brings it through at least I-70 but it may reside over the southern counties in the late afternoon and early evening. There is some potential for an increasing capping inversion to build in over the boundary layer and may keep daytime development in check, and this could be under a deck of lower stratus, further curtailing convection and resulting in lower confidence in high temperatures. The greater threat will likely come as the low-level jet returns in the evening and overnight for elevated WAA-induced development. With potential training of storms over this boundary over precip falling today/tonight, there is some concern for excessive rainfall amounts. .LONG TERM...(Saturday through Thursday) Issued at 250 PM CDT Thu Aug 15 2019 Evolution of the weather on Saturday will depend on linger convection and outflow/front from Friday night, and speed of the shortwave trof progged to move through the state. Generally zonal flow across the state does little to shift warm front north or south, leaving a focus for convection across the northern part of the state. GFS solutions would pose a higher threat for strong storms given available instability as wave moves over eastern Kansas in the afternoon/evening hours, advecting moist unstable air into the warm sector then developing convection. Will keep chance PoPs for lingering morning convection, followed by the uncertainty of the location of redevelopment in the afternoon/evening. Highs rise to the low 90s, possibly a few degrees cooler north of the warm front near the NE border. Broader large scale upper trof moves across southern Canada and the northern plains late Saturday night, giving the upper ridge a chance to nose northward into the Central Plains Sunday into Monday. Highs rise back into the 90s with upper 90s in central parts of the state, and heat indices possibly back into the 100-110 range Sunday through Tuesday afternoons. May start to get some influence from cooler air pushing southward behind the upper low over the Great Lakes for Wednesday, and another chance for rain as it does so, bringing forecast highs back down to the upper 80s to near 90 for mid/late week. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 600 PM CDT Thu Aug 15 2019 Risk for severe TS will persist for the next several hours at the terminals. Tempo IFR conditions are possible if a TS moves across an airfield. Then there is the potential for MVFR stratus to hang in behind the outflow boundary overnight. At this point, most of the guidance keeps the lower CIGS just north of the terminals. Since a mention of it is already in the forecast, will keep a mention of it. Confidence in TS developing is good, but timing the storms at the terminals is less confident. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...67 AVIATION...Wolters
Hazardous weather outlook, Aug 15, 3:11 PM CDT, 5 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 311 PM CDT Thu Aug 15 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-162015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 311 PM CDT Thu Aug 15 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorm chances increase across the entire area as the late afternoon and evening progress, but thunderstorm chances gradually end overnight. Some of the storms this afternoon and this evening may be severe with large to very large hail, damaging winds, and a few tornadoes. Locally heavy rainfall is also possible. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Additional rounds of thunderstorms with locally heavy rainfall are possible Friday night through Sunday morning. Severe weather can't be ruled out with these storms with the most likely hazards being large hail, damaging winds, and heavy rainfall that could lead to localized flash flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through the late evening hours. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Aug 15, 7:47 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
747 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 5 SE RESERVE 39.93N 95.50W
08/15/2019 E1.75 INCH BROWN KS TRAINED SPOTTER
&&Special weather statement, Aug 15, 8:13 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
813 PM CDT Thu Aug 15 2019
KSZ022-023-160145-
Pottawatomie-Riley-
813 PM CDT Thu Aug 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND SOUTHERN
POTTAWATOMIE COUNTIES UNTIL 845 PM CDT...
At 813 PM CDT, emergency management reported a strong thunderstorm
near Manhattan, moving east at 25 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Manhattan, Wamego, St. George, Belvue and Louisville.
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Kansas.
LAT...LON 3941 9630 3920 9616 3920 9618 3921 9618
3921 9619 3920 9621 3921 9624 3918 9626
3918 9628 3920 9631 3919 9632 3917 9633
3917 9637 3916 9638 3917 9639 3916 9639
3912 9661 3928 9668
TIME...MOT...LOC 0113Z 256DEG 23KT 3921 9655Local storm report, Aug 15, 8:18 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
818 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TORNADO 7 WNW VOLLAND 38.97N 96.52W
08/15/2019 GEARY KS STORM CHASER
A COUPLE REPORTS OF A BRIEF TOUCHDOWN.
&&Local storm report, Aug 15, 8:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 PM HAIL 4 ENE MANHATTAN 39.22N 96.51W
08/15/2019 E0.88 INCH POTTAWATOMIE KS TRAINED SPOTTER
&&Local storm report, Aug 15, 8:48 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM TORNADO 6 SSE VOLLAND 38.87N 96.34W
08/15/2019 WABAUNSEE KS TRAINED SPOTTER
&&Local storm report, Aug 15, 8:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM TORNADO 7 SE VOLLAND 38.87N 96.32W
08/15/2019 WABAUNSEE KS LAW ENFORCEMENT
SHERIFF DEPUTY REPORTS TORNADO ON THE
GROUND.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:09 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 51 min |
| Aug 15, 7:12 PM CDT | Special Weather Statement | TOP | Brown | 48 min |
| Aug 15, 7:23 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 52 min |
| Aug 15, 7:37 PM CDT | Special Weather Statement | TOP | Shawnee | 23 min |
| Aug 15, 7:45 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Riley, Wabaunsee | 60 min |
| Aug 15, 7:53 PM CDT | Tornado Warning | TOP | Geary, Wabaunsee | 37 min |
| Aug 15, 7:55 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie, Shawnee | 65 min |
| Aug 15, 8:13 PM CDT | Special Weather Statement | TOP | Pottawatomie | 32 min |
| Aug 15, 8:17 PM CDT | Tornado Warning | TOP | Wabaunsee | 43 min |
| Aug 15, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 41 min |
| Aug 15, 8:38 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 37 min |
| Aug 15, 8:42 PM CDT | Tornado Warning | TOP | Wabaunsee | 18 min |
| Aug 15, 8:54 PM CDT | Tornado Warning | TOP | Wabaunsee | 36 min |
| Aug 15, 9:00 PM CDT | Special Weather Statement | TOP | Brown | 30 min |
| Aug 15, 9:05 PM CDT | Flash Flood Warning | TOP | Brown | 4 hr |
| Aug 15, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 36 min |
| Aug 15, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley, Wabaunsee | 46 min |
| Aug 15, 9:23 PM CDT | Tornado Warning | TOP | Lyon, Osage, Wabaunsee | 22 min |
| Aug 15, 9:27 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 48 min |
| Aug 15, 9:33 PM CDT | Tornado Warning | TOP | Lyon, Morris, Wabaunsee | 27 min |
| Aug 15, 9:41 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 34 min |
| Aug 15, 9:46 PM CDT | Tornado Warning | TOP | Lyon, Osage, Wabaunsee | 29 min |
| Aug 15, 9:47 PM CDT | Flash Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 4 hr |
| Aug 15, 9:57 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 48 min |
| Aug 15, 10:15 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Riley, Wabaunsee | 30 min |
| Aug 15, 10:20 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Lyon, Osage | 40 min |
| Aug 15, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage, Wabaunsee | 48 min |
| Aug 15, 10:44 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Lyon, Morris, Wabaunsee | 46 min |
| Aug 15, 10:54 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 51 min |
| Aug 15, 10:57 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| Aug 15, 11:05 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 40 min |
| Aug 15, 11:09 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 51 min |
| Aug 15, 11:32 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 43 min |
| Aug 15, 11:37 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha, Pottawatomie | 4 hr |
| Aug 15, 11:41 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 49 min |
| Aug 15, 11:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 27 min |
| Aug 16, 12:13 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 47 min |
| Aug 16, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 50 min |
| Aug 16, 12:36 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 26 min |
| Aug 16, 12:53 AM CDT | Areal Flood Warning | TOP | Brown | 3 hr |
| Aug 16, 1:08 AM CDT | Special Weather Statement | TOP | Franklin, Osage | 37 min |
| Aug 16, 1:16 AM CDT | Special Weather Statement | TOP | Shawnee | 29 min |
| Aug 16, 1:17 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 28 min |
| Aug 16, 1:24 AM CDT | River Flood Warning | TOP | Wabaunsee | 11 hr |
| Aug 16, 1:34 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey, Franklin | 4 hr |
| Aug 16, 1:37 AM CDT | Special Weather Statement | TOP | Anderson, Franklin | 23 min |
| Aug 16, 1:43 AM CDT | Areal Flood Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| Aug 16, 1:47 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 28 min |
| Aug 16, 1:57 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 33 min |
| Aug 16, 1:58 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 47 min |
| Aug 16, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage, Shawnee | 51 min |
| Aug 16, 2:28 AM CDT | Special Weather Statement | TOP | Douglas | 32 min |
| Aug 16, 2:50 AM CDT | Special Weather Statement | TOP | Douglas | 40 min |
| Aug 16, 3:00 AM CDT | Special Weather Statement | TOP | Anderson | 15 min |
| Aug 16, 3:13 AM CDT | Special Weather Statement | TOP | Anderson | 32 min |
| Aug 16, 3:15 AM CDT | Special Weather Statement | TOP | Jefferson | 30 min |
| Aug 16, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 26 min |
| Aug 16, 3:27 AM CDT | Areal Flood Warning | TOP | Marshall, Nemaha, Pottawatomie | 3 hr |
| Aug 16, 3:28 AM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 17 min |
| Aug 16, 3:44 AM CDT | Flash Flood Warning | TOP | Anderson, Franklin | 3 hr |
| Aug 16, 6:14 AM CDT | Areal Flood Warning | TOP | Anderson, Franklin | 3 hr |
| Aug 16, 9:54 AM CDT | River Flood Warning | TOP | Franklin, Osage | 45 hr |
| Aug 16, 1:03 PM CDT | Flash Flood Watch | TOP | Brown, Douglas, Franklin, Jackson, Jefferson, Marshall and 6 more | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.